Alert archive / South Dakota / Red Flag Warnings in 2021

Red Flag Warning 6, NWS Rapid City, SD

April 3, 202112 counties in South Dakota

NWS Rapid City, SD issued this red flag warning at Apr 3, 2021, 2:34 AM MDT for 12 counties in South Dakota. It took effect at Apr 3, 2021, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2021, 2:34 AM MDT (08:34 UTC)
In effect from
Apr 3, 2021, 11:00 AM MDT
Expired
Apr 3, 2021, 7:00 PM MDT
In force
8 hr
Issued by
NWS Rapid City, SD

Counties Bennett County, SD, Fall River County, SD, Haakon County, SD, Jackson County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 83 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3627 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS83 KUNR 030834
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
234 AM MDT Sat Apr 3 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS
MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR GUSTY WINDS AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 328, 330, 331, 334,
AND 335...

.A surface trof moves through western South Dakota this 
afternoon. A well mixed boundary layer will result in gusty 
south-southwest winds ahead of the trof...with period of gusty 
northwest winds behind the trof. With temperatures in the 80s and 
relative humidity as low as 10 percent, critical fire weather
conditions are expected. 

SDZ328-330-331-334-335-040100-
/O.NEW.KUNR.FW.W.0006.210403T1700Z-210404T0100Z/
Perkins County-Ziebach County-Haakon County Area-
Mellette and Todd Counties-Tripp County-
234 AM MDT Sat Apr 3 2021 /334 AM CDT Sat Apr 3 2021/

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS
MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR GUSTY WINDS AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 328, 330, 331, 334,
AND 335...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM MDT /noon CDT/ this morning to 7 PM MDT /8 PM
CDT/ this evening.

* AFFECTED AREA...Fire Weather Zones 328 Perkins County, 330 
  Ziebach County, 331 Haakon County Area, 334 Mellette and Todd 
  Counties and 335 Tripp County.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph becoming
  northwest late this afternoon.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
455 
WWUS83 KUNR 031901
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
101 PM MDT Sat Apr 3 2021

...RED FLAG WARNING IN EFFECT THROUGH 7 PM MDT /8 PM CDT/ THIS 
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 326, 328, 329, 330, 331, 332, 333, 334, AND 335...

.A surface trough continues to push through the area from 
northwest to southeast this afternoon. On either side of the 
trough, temperatures are climbing into the 70s and 80s, and 
relative humidity values have fallen into the low to mid teens. 
Ahead of the trough over southwestern and south central SD, gusty 
southwest winds have developed, while breezy northwest winds are 
ongoing behind the trough. The combination of breezy winds and low
relative humidities is producing critical fire weather conditions
and should continue to do so through at least early this evening.

SDZ326-329-332-333-040100-
/O.EXA.KUNR.FW.W.0006.000000T0000Z-210404T0100Z/
Pine Ridge Area-West Central Plains-Badlands Area-
Bennett County Area-
101 PM MDT Sat Apr 3 2021

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 326,
329, 332, AND 333...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect until 7 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zones 326 Pine Ridge Area, 329 
  West Central Plains, 332 Badlands Area and 333 Bennett County 
  Area.

* WINDS...Southwest to northwest 15 to 25 mph with gusts up to 35
  mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ328-330-331-334-335-040100-
/O.CON.KUNR.FW.W.0006.000000T0000Z-210404T0100Z/
Perkins County-Ziebach County-Haakon County Area-
Mellette and Todd Counties-Tripp County-
101 PM MDT Sat Apr 3 2021 /201 PM CDT Sat Apr 3 2021/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 328, 330, 331, 334, AND 335...

* AFFECTED AREA...Fire Weather Zones 328 Perkins County, 330 
  Ziebach County, 331 Haakon County Area, 334 Mellette and Todd 
  Counties and 335 Tripp County.

* WINDS...Southwest to west 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
389 
WWUS83 KUNR 040102
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
702 PM MDT Sat Apr 3 2021

SDZ326-328>335-040215-
/O.EXP.KUNR.FW.W.0006.000000T0000Z-210404T0100Z/
Pine Ridge Area-Perkins County-West Central Plains-Ziebach County-
Haakon County Area-Badlands Area-Bennett County Area-
Mellette and Todd Counties-Tripp County-
702 PM MDT Sat Apr 3 2021 /802 PM CDT Sat Apr 3 2021/

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 326, 328, 329, 330, 331, 332,
333, 334, AND 335...

Humidity will slowly rise and winds will continue to gradually 
diminish through the evening hours. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Apr 3, 2:32 AM MDT, 2 minutes earlier.

Area forecast discussion, Apr 3, 2:32 AM MDT, 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
232 AM MDT Sat Apr 3 2021

.DISCUSSION...(Today Through Friday)
Issued at 230 AM MDT Sat Apr 3 2021

Current surface map shows weak high across the Dakota. Flat
upper level ridge located across the Northern Plains. For today,
surface high shifts east, with trof moving through western South
Dakota this afternoon. Well mixed boundary layer will result in
gusty south-southwest winds ahead of the trof...with period of
gusty northwest winds behind the trof. Warm temperatures/low
relative humidity will result in near critical/critical fire
weather conditions this afternoon.

Another warm day Sunday with low relative humidity. Near critical
fire weather conditions again. Cold front slips through northeast
Wyoming and western South Dakota on Monday. Boundary layer is
slow to moisten up...so some areas of near critical fire weather
conditions. Weak instability may result in isolated
shower/thunderstorm Monday afternoon over northeast Wyoming and
the Black Hills.

Deterministic models continue to converge on similar forecast
with upper low tracking through Wyoming/Nebraska Tuesday into
Wednesday. A favorable track for strong QG forcing across the
forecast area. Main question is how much precipitation...then what
type. GEFS/EPS ensemble means support widespread 0.25"-0.50"
across northeast Wyoming/far western South Dakota with around
1.00" into south central South Dakota. Bad news is that the driest
part of the forecast area...northwest South Dakota...could be on
the lower end of forecast amounts. Trend in thermal profiles has
been towards a cooler solution...with increasing threat of snow
accumulation outside of the Black Hills. For the Black Hills,
several inches of snow is likely. Slow warm up for the end of the
week, with small threat of showers around the Black Hills.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Saturday Night)
Issued At 1048 PM MDT Fri Apr 2 2021

VFR conditions will continue through the forecast period.

&&

.FIRE WEATHER...
Issued At 230 AM MDT Sat Apr 3 2021

Very warm and dry conditions will continue this weekend. Surface
trof will move through western South Dakota this afternoon. Gusty
south-southwest winds ahead of the front...and a period of gusty
northwest winds behind the front. Critical fire weather conditions
expected across far northwest South Dakota into south central
South Dakota...with elevated conditions elsewhere. Winds on Sunday
will become southerly...with strongest winds on the plains east
of the Black Hills.

A slow moving cold front will slip through northeast Wyoming and
western South Dakota on Monday, with gradually cooling
temperatures and slightly higher humidities. A storm system will
cross Wyoming into Nebraska Tuesday and Wednesday, with wetting
rains likely for portions of northeast Wyoming, the Black Hills,
and south central South Dakota. Temperatures will be cold enough
for some snow accumulation in the Black Hills. A rain/snow mix is
possible for portions of northeast Wyoming and far western South
Dakota Tuesday night.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 11 AM MDT /noon CDT/ this morning to 7 PM
     MDT /8 PM CDT/ this evening for SDZ328-330-331-334-335.

WY...None.
&&

DISCUSSION...7
AVIATION...Bunkers
FIRE WEATHER...7
Hazardous weather outlook, Apr 2, 5:23 AM MDT, 21 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
523 AM MDT Fri Apr 2 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
523 AM MDT Fri Apr 2 2021 /623 AM CDT Fri Apr 2 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Gusty winds and very low humidities will result in critical fire
weather conditions through this afternoon for most of western
South Dakota and a small portion of northeast Wyoming. Elevated
fire weather conditions are expected elsewhere.

See the latest Fire Weather Message (RFWUNR) and Rangeland Fire
Danger Statement (RFDUNR) for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dry air and unseasonably warm temperatures are expected through
early next week. Near record temperatures are expected this
weekend. The result will be elevated fire weather conditions
Saturday through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Red Flag Warnings in South Dakota, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.